Thunderstorm Wind, Coles
- When
- July 12, 11:40 AM CST to 11:45 AM CST
- Where
- Coles County, 1.38 mi N of Charleston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.500, -88.180
A large tree was blown onto a home.
A cold front interacting with a seasonably hot and humid airmass triggered clusters of strong thunderstorms across east-central Illinois from the late morning through the afternoon of July 12th. One of the cells produced wind gusts of around 60mph and minor wind damage across parts of Coles County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front interacting with a seasonably hot and humid airmass triggered clusters of strong thunderstorms across east-central Illinois from the late morning through the afternoon of July 12th. One of the cells produced wind gusts of around 60mph and minor wind damage across parts of Coles County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 12, 4:58 AM CST, 6 hours 42 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 558 AM CDT Sat Jul 12 2025 .KEY MESSAGES... - Thunderstorms will move across southeastern IL this afternoon. Areas of heavy rainfall are the main threat for isolated flooding, especially if it falls in urban and poor drainage areas. SPC has a marginal risk of damaging winds as well. - Hot and humid conditions will be in place again today and again early next week. Temperatures look to trend slightly cooler by the end of next week. && .DISCUSSION... Issued at 210 AM CDT Sat Jul 12 2025 The trailing stratiform rain region is slowly deteriorating this morning. It has mostly hung along and west of the I-55 corridor. The barely existant line of showers is now moving east of the I-57 corridor. Not much convection is left and lightning has been limited. As this erodes this morning, drier weather over much of central IL is expected today. There is a marginal risk of severe weather that expands south- southeast of a Danville to Vandalia line. HRRR shows storms developing along I-57 and moving east, whereas the NAMNest is slightly further south showing a complex of storms developing south of I-72 this afternoon. These storms are forecast to develop around 20z (3pm). They hold the potential for damaging winds up to 60 mph. We could see some heavy rain south of I-70, where PWATs are around 2 inches. After those storms move out, a cold front will sweep through the CWA this evening. Some of the CAMs are showing some showers or thundershowers developing along the front after 00z. They could drop up to an inch of rain locally for some lucky few. PWATs aren't nearly as high as they have been, but they are still around 1.6-1.8 inches. Behind the cold front, much less humid air moves in, but not much cooler temperatures. Today the highs are in the mid 80s to low 90s, and that will be the general theme into the new week. The hottest day of the week looks to be Wednesday, with highs around 90 and heat indices of 95-105 degrees. The next best chance for rain and storms come Tuesday with a 40-50% chance and Wednesday with a 60-70% chance. A lot like last week, most days have a non-zero chance for showers and thunderstorms, but nothing looks to be organized, just messy convection. It is mid-July after all. Copple && .AVIATION... (For the 12z TAFs through 12z Sunday Morning) Issued at 558 AM CDT Sat Jul 12 2025 There is a lowered cloud deck that will move into central IL this morning. PIA and BMI should see periods of IFR ceilings this morning from 12-14z. Otherwise, all sites will have MVFR ceilings by 13z or 14z. By early afternoon, all sites should return to VFR ceilings. Southwesterly winds at 5-10 knots will shift to northwesterly and become light by 06z tonight. PROB30 placed at CMI for storms that will develop near I-57 and could potentially impact CMI this afternoon. All other sites should remain dry. There could be showers near the sites, but certainty is too low to include at this time. Copple && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 1147 AM CDT Sat Jul 12 2025 ILZ027>031-036>038-040>056-061-131700- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Shelby- 1147 AM CDT Sat Jul 12 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Isolated showers and storms are possible (20% chance) this afternoon, mainly east of the Illinois River. The severe weather risk appears low at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There will be daily chances (20-60%) for storms through the upcoming week with chances generally peaking in the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ057-062-063-066>068-071>073-131700- Edgar-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland- Lawrence- 1147 AM CDT Sat Jul 12 2025 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...This afternoon and tonight. Scattered showers and storms are expected (60%) this afternoon. A few strong to severe storms are possible with damaging wind gusts the primary hazard. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional storms are possible (30% chance) Sunday and again each afternoon this upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. Expected storm motion is toward the east around 30 mph. Shimon
Preliminary Local Storm Report
National Weather Service Lincoln IL
810 AM CDT Sat Jul 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain Wyoming 41.06N 89.77W
07/12/2025 M2.64 Inch Stark IL Cocorahs
Cocorahs station IL-SK-7 Wyoming 0.3 SSW.
0552 AM Rain 1 ESE Toulon 41.09N 89.85W
07/12/2025 M1.90 Inch Stark IL Cocorahs
Cocorahs station IL-SK-8 Toulon 0.5 ESE, IL.
0630 AM Rain 2 WSW Elmore 40.95N 90.01W
07/12/2025 M1.89 Inch Knox IL Cocorahs
Cocorahs station IL-KX-23 Williamsfield 1.7
NNE.
0700 AM Rain Lewistown 40.40N 90.16W
07/12/2025 M1.86 Inch Fulton IL Cocorahs
Cocorahs station IL-FL-24 Lewistown 0.3 W.
0700 AM Rain 4 N Victoria 41.09N 90.08W
07/12/2025 M1.81 Inch Knox IL Cocorahs
Cocorahs station IL-KX-22 Altona 4.7 ESE.
0736 AM Rain Lewistown 40.40N 90.16W
07/12/2025 M1.76 Inch Fulton IL Mesonet
Mesonet station GW1851 Lewistown.
0735 AM Rain Galesburg Airport 40.93N 90.43W
07/12/2025 M1.73 Inch Knox IL AWOS
AWOS station KGBG Galesburg Arpt.
0700 AM Rain 3 NE East Galesburg 40.97N 90.27W
07/12/2025 M1.66 Inch Knox IL Cocorahs
Cocorahs station IL-KX-26 Galesburg 5.7 E.
0700 AM Rain Avon 40.66N 90.44W
07/12/2025 M1.65 Inch Fulton IL CO-OP Observer
CO-OP Observer station AVOI2 Avon.
0645 AM Rain 1 WSW London Mills 40.71N 90.28W
07/12/2025 M1.51 Inch Fulton IL Mesonet
Mesonet station LNMI2 0.7 W London Mills.
0700 AM Rain 1 W Galesburg 40.95N 90.39W
07/12/2025 M1.50 Inch Knox IL CO-OP Observer
CO-OP Observer station GBGI2 Galesburg.
0730 AM Rain Fairview 40.63N 90.16W
07/12/2025 M1.44 Inch Fulton IL Cocorahs
Cocorahs station IL-FL-16 Fairview 2.0 SE.
0740 AM Rain 1 WNW Bluff Springs 40.00N 90.37W
07/12/2025 M1.43 Inch Cass IL Mesonet
Mesonet station FW8184 Beardstown.
0700 AM Rain 3 N Galesburg 40.99N 90.38W
07/12/2025 M1.41 Inch Knox IL Cocorahs
Cocorahs station IL-KX-24 Galesburg 2.5 N.
0730 AM Rain 2 WNW Browning 40.14N 90.42W
07/12/2025 M1.33 Inch Schuyler IL Mesonet
Mesonet station DW9440 Browning.
0730 AM Rain 1 ESE Rushville 40.12N 90.55W
07/12/2025 M1.23 Inch Schuyler IL Mesonet
Mesonet station FW5420 Rushville.
0700 AM Rain Bryant 40.47N 90.09W
07/12/2025 M1.22 Inch Fulton IL Cocorahs
Cocorahs station IL-FL-7 Bryant 0.1 ENE.
0740 AM Rain Delong 40.82N 90.31W
07/12/2025 M1.20 Inch Knox IL Mesonet
Mesonet station FW5864 Delong.
0700 AM Rain 4 SSW Ray 40.15N 90.50W
07/12/2025 M1.17 Inch Schuyler IL Cocorahs
Cocorahs station IL-SY-6 Rushville 4.1 NE.
0700 AM Rain Yates City 40.78N 90.02W
07/12/2025 M1.12 Inch Knox IL CO-OP Observer
CO-OP Observer station YATI2 Yates City.
0730 AM Rain 1 SW Meredosia 39.82N 90.57W
07/12/2025 M0.99 Inch Morgan IL Mesonet
Mesonet station MROI2 0.8 SW Meredosia.
0645 AM Rain 7 SSW Rushville 40.03N 90.63W
07/12/2025 M0.91 Inch Schuyler IL CO-OP Observer
CO-OP Observer station RIPI2 0.6 NE Ripley.
&&Preliminary Local Storm Report
National Weather Service Lincoln IL
840 AM CDT Sat Jul 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 1 WNW Henderson 41.03N 90.38W
07/12/2025 M1.86 Inch Knox IL Cocorahs
Cocorahs station IL-KX-25 1 W Henderson.
0700 AM Rain 1 NW Knoxville 40.91N 90.29W
07/12/2025 M1.73 Inch Knox IL Cocorahs
Cocorahs station IL-KX-9 Knoxville 0.7 NW.
0745 AM Rain 7 SSW Rushville 40.03N 90.63W
07/12/2025 M0.91 Inch Schuyler IL CO-OP Observer
CO-OP Observer station RIPI2 0.6 NE Ripley.
&&The Lincoln radar (KILX), 122 km away, was scanning. The volume nearest the first event began at 17:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
A large tree was blown onto a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276186.